Alert archive / Oregon / Small Craft Advisories in 2017
Small Craft Advisory 73, NWS Medford, OR
NWS Medford, OR issued this small craft advisory at Aug 22, 2017, 2:30 PM PDT. It took effect at Aug 22, 2017, 11:00 PM PDT. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2017, 2:30 PM PDT (21:30 UTC)
- In effect from
- Aug 22, 2017, 11:00 PM PDT
- Expired
- Aug 24, 2017, 5:00 AM PDT
- In force
- 30 hr
- Issued by
- NWS Medford, OR
The text
As transmitted.
761 WHUS76 KMFR 222130 MWWMFR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 230 PM PDT TUE AUG 22 2017 PZZ356-376-231030- /O.NEW.KMFR.SC.Y.0073.170823T0600Z-170824T1200Z/ COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM- WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM- 230 PM PDT TUE AUG 22 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 AM PDT THURSDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 5 AM PDT THURSDAY. * WINDS...NORTH 15 TO 25 KT...PEAKING IN THE AFTERNOON AND EVENING. * WAVES...5 TO 7 FEET...DOMINATED BY SHORT PERIOD WIND WAVES AND PEAKING IN THE AFTERNOON AND EVENING. * AREAS AFFECTED...FROM PORT ORFORD SOUTH. THE AREA WILL EXTEND FROM 2 NM TO 15 NM OFF THE COAST NEAR PORT ORFORD...WIDENING TO TO 8 NM TO 50 NM OFF THE COAST WEST OF BROOKINGS. * VIEW THE HAZARD AREA IN DETAIL AT HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. && $$ HTTP://WWW.WEATHER.GOV/MEDFORD
3 follow-up statements
275 WHUS76 KMFR 230905 MWWMFR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 205 AM PDT WED AUG 23 2017 PZZ356-376-232215- /O.CON.KMFR.SC.Y.0073.000000T0000Z-170824T1200Z/ COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM- WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM- 205 AM PDT WED AUG 23 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT THURSDAY... * WINDS...NORTH 15 TO 25 KT...PEAKING IN THE AFTERNOON AND EVENING. * WAVES...WIND DRIVEN 5 TO 7 FEET...PEAKING IN THE AFTERNOON AND EVENING. * AREAS AFFECTED...FROM PORT ORFORD SOUTH. THE AREA WILL EXTEND FROM 2 NM TO 15 NM OFF THE COAST NEAR PORT ORFORD...WIDENING TO TO 8 NM TO 50 NM OFF THE COAST WEST OF BROOKINGS. * VIEW THE HAZARD AREA IN DETAIL AT HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. && $$ HTTP://WWW.WEATHER.GOV/MEDFORD
947 WHUS76 KMFR 232150 MWWMFR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 250 PM PDT WED AUG 23 2017 PZZ356-376-241100- /O.CON.KMFR.SC.Y.0073.000000T0000Z-170824T1200Z/ /O.NEW.KMFR.GL.W.0041.170824T1500Z-170826T1200Z/ /O.NEW.KMFR.SC.Y.0074.170824T1500Z-170826T1200Z/ COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM- WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM- 250 PM PDT WED AUG 23 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT THURSDAY... ...GALE WARNING IN EFFECT FROM 8 AM THURSDAY TO 5 AM PDT SATURDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THURSDAY TO 5 AM PDT SATURDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 8 AM THURSDAY TO 5 AM PDT SATURDAY. A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY IS IN EFFECT FROM 8 AM THURSDAY TO 5 AM PDT SATURDAY. * WINDS...IN THE WARNING AREA...NORTH 25 TO 35 KT...PEAKING IN THE AFTERNOONS AND EVENINGS. IN THE ADVISORY AREA...NORTH 15 TO 25 KT...PEAKING IN THE AFTERNOONS AND EVENINGS. * WAVES...IN THE WARNING AREA...WIND DRIVEN 9 TO 13 FEET...PEAKING IN THE AFTERNOONS AND EVENINGS. IN THE ADVISORY AREA...WIND DRIVEN 6 TO 9 FEET...PEAKING IN THE AFTERNOONS AND EVENINGS. * AREAS AFFECTED...THE ADVISORY THROUGH TONIGHT WILL AFFECT AN AREA SOUTH OF PORT ORFORD BETWEEN 5 NM AND 20 NM OFF THE COAST. THE WARNING FOR THURSDAY THROUGH FRIDAY NIGHT WILL AFFECT AN AREA FROM GOLD BEACH SOUTH BEYOND 5 NM OFF THE COAST. THE ADVISORY FOR THURSDAY THROUGH FRIDAY NIGHT WILL AFFECT THE REMAINDER OF THE AREA EXCEPT FOR A FEW PROTECTED AREAS RIGHT ALONG THE COAST. * VIEW THE HAZARD AREA IN DETAIL AT HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. && $$ PZZ350-370-241100- /O.NEW.KMFR.SC.Y.0074.170824T1500Z-170826T1200Z/ COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM- WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM- 250 PM PDT WED AUG 23 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THURSDAY TO 5 AM PDT SATURDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 8 AM THURSDAY TO 5 AM PDT SATURDAY. * WINDS...NORTH 15 TO 25 KT...PEAKING IN THE AFTERNOONS AND EVENINGS. * SEAS...WIND DRIVEN 6 TO 9 FEET...PEAKING IN THE AFTERNOONS AND EVENINGS. * AREAS AFFECTED...ALL AREAS WILL BE AFFECTED EXCEPT FOR A FEW PROTECTED AREAS RIGHT ALONG THE COAST. * VIEW THE HAZARD AREA IN DETAIL AT HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. && $$ HTTP://WWW.WEATHER.GOV/MEDFORD
131 WHUS76 KMFR 240956 MWWMFR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 256 AM PDT THU AUG 24 2017 PZZ356-376-242300- /O.CON.KMFR.SC.Y.0073.000000T0000Z-170824T1200Z/ /O.EXT.KMFR.GL.W.0041.170824T1500Z-170827T0600Z/ /O.EXT.KMFR.SC.Y.0074.170824T1500Z-170827T0600Z/ COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM- WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM- 256 AM PDT THU AUG 24 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT EARLY THIS MORNING... ...GALE WARNING NOW IN EFFECT FROM 8 AM THIS MORNING TO 11 PM PDT SATURDAY... ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 8 AM THIS MORNING TO 11 PM PDT SATURDAY... * WINDS...IN THE WARNING AREA...NORTH 25 TO 35 KT...PEAKING IN THE AFTERNOONS AND EVENINGS. IN THE ADVISORY AREA...NORTH 15 TO 25 KT...PEAKING IN THE AFTERNOONS AND EVENINGS. * WAVES...IN THE WARNING AREA...WIND DRIVEN 9 TO 13 FEET... PEAKING IN THE AFTERNOONS AND EVENINGS. IN THE ADVISORY AREA...WIND DRIVEN 6 TO 9 FEET...PEAKING IN THE AFTERNOONS AND EVENINGS. * AREAS AFFECTED...THE ADVISORY EARLY INTO EARLY THIS MORNING WILL AFFECT AN AREA SOUTH OF PORT ORFORD BETWEEN 5 NM AND 20 NM OFF THE COAST. THE WARNING FOR LATER THIS MORNING THROUGH SATURDAY NIGHT WILL AFFECT AN AREA FROM NESIKA BEACH SOUTH BEYOND 5 NM OFF THE COAST. SMALL CRAFT CONDITIONS WILL AFFECT THE REST OF THE AREA LATER THIS MORNING THROUGH SATURDAY NIGHT EXCEPT FOR A FEW PROTECTED AREAS RIGHT ALONG THE COAST. * VIEW THE HAZARD AREA IN DETAIL AT HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. && $$ PZZ350-370-242300- /O.EXT.KMFR.SC.Y.0074.170824T1500Z-170827T0600Z/ COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM- WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM- 256 AM PDT THU AUG 24 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 8 AM THIS MORNING TO 11 PM PDT SATURDAY... * WINDS...NORTH 15 TO 25 KT...PEAKING IN THE AFTERNOONS AND EVENINGS. * SEAS...WIND DRIVEN 6 TO 9 FEET...PEAKING IN THE AFTERNOONS AND EVENINGS. * AREAS AFFECTED...ALL AREAS WILL BE AFFECTED EXCEPT FOR A FEW PROTECTED AREAS RIGHT ALONG THE COAST. * VIEW THE HAZARD AREA IN DETAIL AT HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. && $$ HTTP://WWW.WEATHER.GOV/MEDFORD
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this small craft advisory went out at Aug 22, 9:16 AM PDT, 5 hours 14 minutes earlier.
Area forecast discussion, Aug 22, 9:16 AM PDT, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Medford OR
916 AM PDT Tue Aug 22 2017
.DISCUSSION...Main impacts expected today include abundant
lightning on dry fuels, resulting in new fire starts, heavy smoke
and poor air quality affecting mostly the Cascades and westward
today, and the potential for heavy rain with some of today's
storms, bringing the chance for flash flooding over some of the
area's wildfire burn scars.
Latest hourly model guidance maintains thunderstorm chances for
portions of the forecast area today, focused mainly over Northern
California, with the potential of nocturnal storms as shortwave
energy progresses south to north into Oregon tonight. Latest model
trends show a significant eastward push of the greatest
instability Wednesday, and we'll likely be trimming western
portions of thunderstorm areas in the forecast for tomorrow.
Smoke modeling suggests heavy smoke continuing for most areas
along and west of the Cascades today, and then northwest winds
this afternoon should carry heavier smoke into areas east of the
Cascades late this afternoon. We've lowered forecast temperatures
today by several degrees mainly west of the Cascades where the
heaviest smoke is.
We'll focus today on thunderstorm threat and its impact on
wildfires...and the expected evolution of the heaviest smoke in
our forecast area.
Please see the previous discussion below for more details on this
week's weather, and its impact on area wildfires.
&&
.AVIATION...22/12Z TAF CYCLE...Onshore flow is keeping LIFR/IFR
cigs/vis at the coast and just offshore. The TAF at North Bend shows
LIFR/IFR conditions prevailing through the period. Elsewhere smoke
from wildfire blankets southern Oregon and this is affecting
visibility at most terminals. We are leaning heavily toward
smoke/particulate trajectory forecast and base the lowering of
visibility to MVFR/IFR based on particulate concentration at various
hours. High Res models show NW wind coming off the Cascades this
afternoon bringing smoke from wildfire there and this should lead to
MVFR visibility at Klamath Falls. Isolated to scattered
thunderstorms are possible later this afternoon and evening with
Klamath Falls at greater risk for thunderstorms near or over the
terminal. -Petrucelli
&&
.MARINE...Updated 200 AM PDT Tuesday, 22 August 2017...Low
pressure will move inland today, and north winds will continue to
decrease through the morning. Low pressure will deepen again on the
southern coast Wednesday with north winds increasing again towards
to the end of the week. -Schaaf/Sven
&&
.FIRE WEATHER...Updated 300 AM PDT Tuesday, 21 August 2017...The
main concern will be thunderstorms from this afternoon through
tonight. Thunderstorm chances look good for this afternoon and
evening mainly in northern California and east of the Cascades.
Steering winds could carry a few of these storms into portions of
the westside, including the Rogue and Illinois Valley, but they
should be more isolated. While wetting rainfall will occur with some
storms, lightning outside the storm cores on dry to very dry fuels
is expected to lead to many new fire starts. Also keep in mind the
potential for gusty and erratic winds near thunderstorms. The
coverage area for the Red Flag Warning looks good and no changes
were made. Also did not make any changes to the coverage area of the
Fire Weather Watch on Wednesday. However, drier air arriving from
the west with the best chance for thunderstorms shifting east of the
Cascades, Wednesday afternoon, then mainly confined to Lake County
Wednesday evening. Therefore it's possible the coverage area will
have to be shrunk down. We'll let later shifts reevaluate this.
Thursday will be the coolest day of the week, but winds aloft will
be stronger, some of which could mix down near the surface,
especially east of the Cascades. A rapid warm up is expected Friday
through the weekend. At the same time a thermal trough will develop
along the coast, so we could be dealing with gusty northeast to east
winds near and at the ridges with moderate to possibly poor
overnight recoveries in Fire zones 618, 619 and western 280. It
remains to be seen if recoveries will be as low as they were this
past weekend, but it's something that will need to be monitored.
-Petrucelli
&&
.PREV DISCUSSION... /Issued 326 AM PDT Tue Aug 22 2017/
DISCUSSION...The main focus today will be thunderstorms this
afternoon into this evening and possibly overnight tonight. The
latest water vapor image shows some of that moisture starting to
creep up into our area. The upper low in central California will
send moisture, instability and trigger for thunderstorm development
into our area this afternoon through this evening. Right now, most
of the action should be in northern California and Cascades
eastward. However steering winds could push some of these storms
into portions of the westside valleys, including the Rogue and
Illinois Valley. The models suggest PW values will increase today,
therefore there's a chance for wetting storms. Smoke will certainly
be a factor that could inhibit thunderstorm formation in some areas,
primarily extreme Western Siskiyou County, but potentially into the
Cascades too.
The next concern, not only today, but tomorrow will be areas of
smoke which will continue to impact most of the forecast area.
Sources of the smoke vary, for example smoke in Medford will likely
come from the Siskiyou County fires, fires in Western Jackson and
Josephine Counties, and the Chetco Bar fire in Curry County. Not
knowing how much smoke will be produced from fires in the next
several days, we have maintained smoke in the forecast for many of
the areas that are seeing smoke today. We are maintaining an Air
Quality Alert for most areas along and west of the Cascades...and
the Klamath Falls area.
Also could not rule nocturnal storms Tuesday night east of the
Cascades. The models are in pretty good agreement showing enough
instability, moisture and sufficient trigger for thunderstorms to
persist into Tuesday night. They lay tend to be more isolated as we
lose daytime heating, but the threat still exist.
On Wednesday the focus for thunderstorms will shift east of the
Cascades. A southwest flow will set up as an upper trough approaches
Vancouver Island which should push the focus for storms east. Drier
and stable air mass will push in west of the Cascades and western
Siskiyou County bringing an end to thunderstorm chances. Therefore
have trimmed back the coverage of storms Wednesday. The threat for
storms shifts further east Wednesday evening and should be mainly
confined to Lake County.
A weak upper trough with a stable southwest flow aloft will move
into the area bringing dry and cooler weather on Thursday. This will
probably be the coolest day of the forecast period, then significant
warming is in the cards Friday through the weekend. -Petrucelli
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning from 2 PM this afternoon to 11 PM PDT this
evening for ORZ621-623>625.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for ORZ623>625.
Flash Flood Watch from 2 PM PDT this afternoon through this
evening for ORZ028.
CA...Red Flag Warning from 2 PM this afternoon to 11 PM PDT this
evening for CAZ280>282-284-285.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for CAZ280-281-284-285.
Flash Flood Watch from 2 PM PDT this afternoon through this
evening for CAZ080-084-085.
Pacific Coastal Waters...None.
NSK/DW/MAPThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 9:10 AM PDT | Flash Flood Watch | MFR | Jackson, Josephine, Klamath | 14 hr |
| Aug 22, 2:58 PM PDT | Red Flag Warning | MFR | Harney, Klamath, Lake | 29 hr |
| Aug 22, 2:45 PM PDT | Special Weather Statement | MFR | Siskiyou | 30 min |
| Aug 22, 2:55 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 35 min |
| Aug 22, 3:36 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 24 min |
| Aug 22, 4:32 PM PDT | Special Weather Statement | MFR | Siskiyou | 28 min |
Nearby
Small Craft Advisories in Oregon, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.